Illinois, 2025

Tornado and Hail in Illinois, September 20, 2025

September 20, 2025 · NWS ILX · 5 events in 5 counties and zones

An upper-level disturbance interacting with a nearly stationary frontal boundary triggered clusters of strong thunderstorms across central Illinois during the afternoon of September 20th. A storm cell intersecting an outflow boundary over Mason County resulted in an EF-0 tornado east of Mason City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a nearly stationary frontal boundary triggered clusters of strong thunderstorms across central Illinois during the afternoon of September 20th. A storm cell intersecting an outflow boundary over Mason County resulted in an EF-0 tornado east of Mason City. Meanwhile other storms produced hail as large as quarters and isolated minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 20, 11:57 AM CST, 18 minutes earlier. Its key messages:

  • Unsettled conditions continue over the next week, with frequent chances for scattered showers and storms. Over the next 48 hours, rain chances are highest during the evening/night, with a 40-50% chance tonight, and a 50-60% chance Sunday night.
  • A few storms could be strong to severe Sunday afternoon near and east of I-57. Strong wind gusts are the main concern.
  • Over the next week, the best chance for total rainfall amounts to exceed 2" is in areas south of I-72/Danville (40-60% chance).
Area forecast discussion, Sep 20, 11:57 AM CST, 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1257 PM CDT Sat Sep 20 2025

.KEY MESSAGES...

- Unsettled conditions continue over the next week, with frequent
  chances for scattered showers and storms. Over the next 48
  hours, rain chances are highest during the evening/night, with a
  40-50% chance tonight, and a 50-60% chance Sunday night.

- A few storms could be strong to severe Sunday afternoon near and
  east of I-57. Strong wind gusts are the main concern.

- Over the next week, the best chance for total rainfall amounts
  to exceed 2" is in areas south of I-72/Danville (40-60% chance).

&&

.UPDATE...
Issued at 1055 AM CDT Sat Sep 20 2025

Minor update to the forecast today and evening with chances of
showers and isolated thunderstorms along with sky cover. A
negative tilted upper level trof extended from 571 decameter low
near the ND and Saskatchewan border to a 574 decameter low in far
se MN with trof extending across Iowa, northern MO and into
central and nw IL. A short wave embedded in this trof was north of
I-72 and lifting ne. Isolated to scattered convection was
occuring along and north of I-70 in central/northern IL ne CWA
near I-74 with more widespread convection nw of CWA over northern
MO, se Iowa and west central IL. The convection was pivoting ne
around the upper level trof with its axis just west of IL.

The main short wave to lift ne of CWA during this afternoon though
daytime heating brings unstable air mass with MLCAPES rising to
1-2k ft east of the IL river by mid/late afternoon though 0-6 km
bulk wind shear values remain fairly weak at 20-30 kts. Latest
CAMs show isolated to scattered convection nw of I-70 this
afternoon and evening, and southeast IL seeing a chance of convection
late afternoon and evening. Pops increase to 40-50% by overnight
over CWA. Partly to mostly cloudy skies overall today with more
cloud cover over nw/northern CWA closer to short wave trof. Highs
today range from lower 80s over IL river valley (upper 70s over
Stark and Knox counties), mid 80s over heart of CWA and upper 80s
in southeast IL. A bit humid today with dewpoints in the low to
mid 60s.

07

&&

.DISCUSSION...
Issued at 217 AM CDT Sat Sep 20 2025

*** TODAY ***

Unsettled conditions will persist through the weekend as a slow-
moving, negatively-tilted upper level trough is positioned just
northwest of IL. Early Sat AM, scattered storms west of the IL
River produced a subtle outflow boundary that was positioned from
Marshall to Sangamon counties as of 07z/2am, moving eastward in
time. While CAMs show little in the way of precip development
locally through the remainder of the pre-dawn hours, there are
various weak forcing sources between the proximity of the upper
low and its embedded impulses, the aforementioned subtle outflow
boundary, and some weak instability (about 500 J/kg) to work with.
Due to this, and the poor performance by the CAMs over the last
24 hours, opted to maintain a isolated to scattered precip mention
across most of the area through the pre-dawn hours and through
the day today.

A wing of WAA focuses across the area late this afternoon into
tonight and should lead to persistent scattered precip. PoPs are
higher this evening/tonight (40-50%) compared to during the day
(20- 40%). These showers/storms will be hit or miss but localized
areas of over 0.50" of rain could occur, however the probability
of exceeding such amounts at any one location (through Sun AM) is
just 10%.

*** SUNDAY ***

If taken at face value, CAMs suggest a relative lull in coverage
late Sun AM/early afternoon. Models show higher (mid 60s)
dewpoints present along/east of I-55 Sun PM, which combined with
cool temps aloft owing to the upper trough suggest modest
instability (1500- 2000 J/kg) developing by Sun PM. Soundings
appear fairly saturated, and there are questions as to how much
we'll recover if there's morning storms and/or subsidence left in
their wake. Deep layer shear is also fairly weak (in the 20-30 kt
range), but with modest mid-level lapse rates around 7 degC/km the
environment appears conditionally support of a marginal severe
threat across eastern IL Sun afternoon. The main concern would
seem to be pulse severe updrafts that produced severe wind gusts,
although the SARS analogs do correspond to a handful of severe
hail (0.75 to 2") events. Again, this is a conditional severe
threat, mainly near/east of I- 57, and the latest CAMs are pretty
sparse with the storm coverage Sun PM. Current forecast has a
40-50% chance of precip across E IL Sun PM. Precip chances are
once again expected to increase nocturnally, rising to 50-65% Sun
night owing to the arrival of yet another shortwave from the west.

*** NEXT WEEK ***

The upper troughing to our north will persist into the week,
keeping the unsettled pattern going with occasional precip
chances as upper level impulses pivot towards are area. The precip
chances are set to ramp up late Tues through Thurs as another
upper low ejects onto the central Plains and interacts with the
lingering upper troughing over the Great Lakes. The net result is
the formation of a deep, slow- moving upper low over IL and the
Midwest, with an associated sfc low favored to track across the
southern third of IL on Wed into Thurs.

While I've been skeptical of the medium range rainfall amounts due
to the ongoing drought, there is an undeniable and consistent
signal in forecast guidance for appreciable rainfall with this
mid/late week system. Within the warm sector of this system, PWAT
values in excess of 1.50-1.75" are possible, which combined with
strong synoptic forcing should lead to ample rainfall. There are
questions about the northward extent of rainfall from this system,
but at least south of I-72/Danville the latest Grand Ensemble has
a 40-60% chance of total rainfall over 2" through Thurs (as
opposed to 25-40% north of I-72/Danville). When looking at
ensemble clusters (scenarios created by grouping ensemble members
with similar upper air patterns), each cluster has total rainfall
amounts over 2" south of I-72/Danville, increasing confidence that
such amounts will be realized. Deterministic guidance also
appears supportive of this signal, as forecast soundings for SE IL
show deep saturation with skinny CAPE and a deep warm cloud layer
(in excess of 11-12 kft), all of which support efficient rainfall
rates. Finally, the ECMWF- based "Shift of Tails" is highlighting
non-zero values across areas south of I-72/Danville, indicating
that at least 10% of the ens members are depicting an outlier
event (above the 99th percentile of the model climatology for this
time of year). One of the bigger questions at this stage is what
track the sfc low takes. One near the I-70 corridor would favor
higher rainfall amounts across our area, particularly the
southeastern counties, while a track near the Ohio River Valley
would result in lesser precip totals for the ILX CWA.

In summary, the probability of 2+ inches of rain this week
increases with southeastward extent, with a meaningful,
consistent ensemble signal supporting such totals across areas
south of I-72/Danville (40-60% chance).

Guidance keeps the upper low over our area through at least
Friday, although differences become considerable in the evolution
of the sfc low or the timing of embedded shortwaves swinging
through our area. While confidence in the specifics is lower, I do
anticipate unsettled conditions and associated PoPs persisting
through the late parts of the work week as we remain beneath the
upper low/in the cyclonic sfc flow regime. Temps during this
period will be seasonable, if not a tad below normal, with highs
in the mid 70s Wed- Fri. A quick glance at the 8 to 14 day outlook
shows that above normal temps are favored (40-60% chance) for
late Sep-early Oct. Normal low temps during early Oct are in the
upper 40s, so it should still be a few weeks before we have to
give any thought to frost/freeze potential. On average, the first
freeze for central IL occurs in mid-October.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1256 PM CDT Sat Sep 20 2025

Surface boundary just west of a KBMI-KSPI line is serving as a
focus for thunderstorm development early this afternoon. Most
thunder mention in the initial stages of the TAF's are at these
two sites, with a PROB30 mention at other sites by mid afternoon.
After an initial wave of convection, another round is expected to
move northeast this evening, but not enough certainty to go more
than PROB30 at this stage. Some brief MVFR conditions are possible
with the heavier rains.

With boundaries in the area, there will be a fair amount of
variability in wind direction through the evening, before trending
more southerly late night into Sunday morning.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 20, 4:53 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
553 AM CDT Sat Sep 20 2025

ILZ027>031-036>038-040>044-047>054-061-066-071-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-Effingham-Clay-
553 AM CDT Sat Sep 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible today and tonight.
Occasional cloud-to-ground lightning will be the primary hazard, but
severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of scattered thunderstorms are possible Sunday through much
of the upcoming week. Lightning would be the primary hazard, though
the threat for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ045-046-055>057-062-063-067-068-072-073-211100-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Jasper-
Crawford-Richland-Lawrence-
553 AM CDT Sat Sep 20 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible today and tonight.
Occasional cloud-to-ground lightning will be the primary hazard, but
severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An isolated strong to severe thunderstorm is possible across portions
of east central Illinois Sunday afternoon and evening. Damaging wind
gusts will be the primary hazard.

Periods of scattered thunderstorms are possible through much of the
upcoming week. Lightning would be the primary hazard, though the
threat for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

The radar

The Lincoln radar (KILX), 16 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
September 20, 12:15 PM CST to 12:20 PM CST
Where
Logan County, Atlanta
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -89.230

Hail, Effingham

When
September 20, 1:00 PM CST to 1:05 PM CST
Where
Effingham County, 1 mi S of Altamont
Measured
1 in hail
Reported by
Public
Coordinates
39.056, -88.750

Tornado, Mason

When
September 20, 2:09 PM CST to 2:15 PM CST
Where
Mason County, 1.81 mi NW of Luther to 0.88 mi S of Luther
Rating
EF0
Path length
2.36 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
40.215, -89.658

A tornado touched down in a field 2 miles east-northeast of Mason City at 3:09 PM CDT. It tracked slowly southeastward through fields causing minor tree damage before crossing Highway 10 and dissipating 2 miles west of New Holland at 3:15 PM CDT.

Hail, Shelby

When
September 20, 2:49 PM CST to 2:54 PM CST
Where
Shelby County, 1.75 mi SE of Oconee
Measured
1 in hail
Reported by
Public
Coordinates
39.260, -89.100

Thunderstorm Wind, Christian

When
September 20, 3:15 PM CST to 3:20 PM CST
Where
Christian County, Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -89.080

A tree was split and several 6 to 8-inch diameter branches were blown down in Pana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289100, 1289096, 1289095, 1289097, 1289099.